The deaths and hospitalizations of several young adults in the past few weeks have ignited fears over the designer drug MDMA. Also known by its street name "Molly," the dangerous narcotic is suspected to be the cause of the incident. Although it has been around for decades, the drug — which is a purer form of ecstasy — has seen a strong resurgence with teens and young adults who may have been influenced by mainstream music acts that are incorporating positive messages about substance abuse into their lyrics.
Molly is classified as a Schedule I drug, and according to the Drug Enforcement Administration (DEA), acts as a stimulant and psychedelic. The sustance floods the user's brain with feelings of elation and gives them the sense that they are full of energy. Dr. Meika Robinson told NBC News that the effects of the substance also make it difficult for users to realize that they may be on the brink of an overdose.
"The early signs of intoxication going over toward overdose of MDMA, of Molly, is going to be high heart rate, high respiratory rate and high blood pressure," Dr. Robinson told the source. "So if you're in a club scene, you're not feeling any of that."
Many users of MDMA also mix the substance with other drugs and alcohol, which can cause more serious side effects including hyperthermia, seizures and cardiac episodes.
Parents of teens should be on the lookout for this drug. If you suspect your child of abusing MDMA or any other designer drug, contact Intervention Services today. We can connect you to an experienced interventionist who can get your teen into an effective treatment program.